Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
This month we concentrate on the hazards of prescribing for children and the hazards of severe or chronic illness early in life. Less seriously, as we approach the end of another year in the Western calendar, Professor David Isaacs and friend from New South Wales apply solemn ethical principles to our favourite consumer (semi)durable, and an etymological trio try, unsuccessfully, to relate an unusual English surname to a simpler method of transportation.See page 552
YELLOW CARD SHOWN RED CARD?
In 1964, the UK set up a national reporting scheme for suspected adverse drug reactions—widely known as “the yellow card scheme”. Reporting is voluntary so it is a blunt epidemiological tool, yet a useful one particularly for uncovering unsuspected and rare ill effects of newly released preparations.
Clarkson and Choonara extracted all yellow card reports over the last 37 years wherein a child was reported as having died. Their paper makes uncomfortable reading as they detail 331 deaths over the period in question. Many of these are highly unlikely to have any causative link with the drug being taken at the time—for example, deaths from asthma in children taking a beta-agonist. Indeed, in this case it might have been that the dose was ineffective rather than harmful. For all its faults, however, the paper turns up some disturbing facts, with some prescribers may be ignoring well publicised warnings—for example, regarding the use of propofol infusions for sedation and polypharmacy in very young children with epilepsy. See page 462
BEWARE OF HIGH DOSE INHALED STEROIDS
The preceding paper mentions two yellow card reports involving inhaled steroids. Recently there have been a number of case reports and small series alerting paediatricians to the potential risk of adrenal insufficiency related to inhaled steroids.1,2 We now report the results of a questionnaire sent to 2912 paediatricians and endocrinologists. Although only 25% responded, the authors identify 28 children (and 5 adults) who experienced an acute adrenal crisis. The real numbers may, of course, be much greater. Children presented either with symptoms and signs caused by hypoglycaemia or insidious onset of lassitude, weakness, nausea, and dizziness. A surprising finding was that 30 of the 33 patients had been treated with fluticasone, even though this drug accounts only for about 13% of inhaled steroid prescriptions in the UK. The daily dose was above that recommended in the product licence in nearly every case, but mostly within accepted treatment guidelines. The risks to children are obvious; there is also a risk for paediatricians when they exceed manufacturers’ dose guidelines, even though we know these are often too conservative to be therapeutically useful in certain patients.
The authors advise “great caution” when treating children with more than 400 μg of fluticasone daily and suggest that treating persistent cough as though it is refractory asthma may be dangerous as well as illogical. In an accompanying editorial, our outgoing deputy editor George Russell provides a series of key questions (and answers) regarding children who do not respond to conventional doses of inhaled steroids. See pages455 and 457
GROWING UP WITH CHRONIC DISEASE
This month we republish a paper initially featured in Thorax because it has a message which is probably more important to our readers than those of our esteemed sister journal in the BMJ group. The authors look at the fate of adults born with congenital malformations of the lower respiratory tract. They summarise long term outcomes for tracheo-oesophageal fistula, cystic malformations such as congenital lobar emphysema and congenital diaphragmatic hernia. We hope the information provided will assist those of you faced with giving a prognosis to such families.
A research group from Aachen has evaluated 60 children who survived a neonatal arterial switch operation for transposition. Surgery involves circulatory arrest and low flow bypass, so we should not be surprised if there are consequent developmental or neurological problems. Parents identified much major behavioural disturbance; their children, perhaps with some insouciance, were generally satisfied with life. The authors ask whether this reflects skewed parental perceptions or strong childhood denial mechanisms.
The British Association for Paediatric Nephrology asked its members about children, under 2 years of age, who had reached end stage renal failure. They identified 192, of which just over half had received a transplant. Of those, treated and surviving, most were in mainstream school and were growing reasonably well. Fewer than 1 in 10 were still being dialysed. Their quality of life justifies a policy of offering treatment regardless of age. See pages 500, 506 and 511
WHO’S AHEAD OF WHOM?
In her commentary on a paper about annual blood testing of children with cystic fibrosis, Professor Rosalind Smyth recalls that, as a house officer, she asked her consultant why a well patient needed a chest x ray. She was told it was “to keep one step ahead of the patient”. Times have changed: now the patient tries to keep one step ahead of the doctor by accessing information available on the web. One in five of parents attending a general paediatric department in Bath, UK, had done this before coming to the clinic. Another reason to open your copy of ADC before it gathers dust. See pages 520 and 534